Two ichthyosiform eruptions
A 45-year-old man reported a generalized ichthyosis since early infancy (he is not sure if the eruption was present at birth). He has no history of bullae or vesicles. The patient has been taking acitretin (Soriatane) 25 mg daily since the late 1990s. Attempts to discontinue the acitretin left his skin redder, thick, scaly, and feeling taut. The patient believed that he had hair loss while taking acitretin, but a hair-pull test was negative. A trial of tazarotene (Tazorac) gel and cream was not helpful. X-rays have not shown any bony abnormalities. The patient’s family history was sketchy, but it appeared that his mother had scaly skin.
A consultation was called for a 40-year-old black man with HIV/AIDS who was hospitalized for dehydration with a CD4 count of 4/µL. He was not taking antiretroviral therapy. The patient’s examination was notable for buccal wasting and scaly ichthyosiform plaques on his shins. Hyperkeratotic nails led to a clinical diagnosis of onychomycosis. The patient was afebrile and possessed good pedal pulses. He had tried applying 12% lactic acid lotion, without effect. A biopsy was done of the lower legs to try and identify the process causing this eruption. Testing done later for HTLV-I and II was negative.